Thick Mucus after Radiation Therapy for Head & Neck Tumors
Dear OncoLink "Ask The Experts,"
I am a 47 year-old who had cancer of the epiglottis. I had radiation and 2 years later, the tumor was back. I then had surgery and [they] took the epiglottis, lymph nodes, and a piece of 1 vocal cord. I'm tube feeding and have gained about 10 lbs, some muscle mass, and all seems to be going well. The worst part is [having] really thick secretions from my mouth, which sometimes feel like they are blocking my throat as they are so thick. I chew lots of gum but have to spit out juice since I can’t swallow without an epiglottis. I also munch ice with lemon salt on it to moisten [my] mouth. Is there something I am doing wrong or need to do differently? I feel pretty darn good for all I've been through but this mucus thing is bugging me.
Katrina Claghorn, MS, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Having dealt with patients who have thick mucus for over two years, I’m sure you have tried just about everything. Unfortunately, sometimes the radiation therapy causes permanent damage to the salivary glands, resulting in thick or limited saliva.
Here are some tips that may help (although some may not be ideal for you given the inability to swallow):
Hope some of these tips are helpful.